Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 95, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2019, 8:05 PM CDT for 5 counties in South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2019, 8:05 PM CDT (01:05 UTC)
- Expired
- Jul 28, 2019, 8:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kingsbury County, SD, Lake County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 39 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:14 PM CDT | TSTM WND GST 59 | 1 Ene Madison, SD | AWOS STATION KMDS MADISON AIRPORT. |
| Jul 28, 8:20 PM CDT | HAIL 1 | Madison, SD | ALSO 3 TO 4 INCH BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 7:27 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -138 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
693
WUUS53 KFSD 290105
SVRFSD
SDC077-079-087-099-101-290145-
/O.NEW.KFSD.SV.W.0095.190729T0105Z-190729T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
805 PM CDT Sun Jul 28 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Moody County in east central South Dakota...
Southeastern Kingsbury County in east central South Dakota...
Lake County in east central South Dakota...
Central Minnehaha County in southeastern South Dakota...
Northeastern McCook County in southeastern South Dakota...
* Until 845 PM CDT.
* At 804 PM CDT, severe thunderstorms were located along a line
extending from near Ramona to near Lake Herman State Park to 6
miles south of Orland, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Hartford and Wentworth around 825 PM CDT.
Crooks and Colton around 830 PM CDT.
Sioux Falls, Colman and Chester around 835 PM CDT.
Baltic around 840 PM CDT.
Dell Rapids around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4407 9673 4368 9662 4350 9666 4377 9727
4401 9730 4422 9737
TIME...MOT...LOC 0104Z 304DEG 43KT 4412 9727 4398 9723 4380 9721
HAIL...0.75IN
WIND...60MPH
$$
JM2 follow-up statements
176
WWUS53 KFSD 290134
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
834 PM CDT Sun Jul 28 2019
SDC077-290142-
/O.CAN.KFSD.SV.W.0095.000000T0000Z-190729T0145Z/
Kingsbury SD-
834 PM CDT Sun Jul 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINGSBURY COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and east central South Dakota.
LAT...LON 4407 9673 4368 9662 4350 9666 4373 9718
4399 9718 4418 9720
TIME...MOT...LOC 0132Z 304DEG 43KT 4394 9690 4380 9686 4362 9684
$$
SDC079-087-099-101-290145-
/O.CON.KFSD.SV.W.0095.000000T0000Z-190729T0145Z/
Moody SD-Lake SD-Minnehaha SD-McCook SD-
834 PM CDT Sun Jul 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN MOODY...EASTERN LAKE...CENTRAL MINNEHAHA AND
NORTHEASTERN MCCOOK COUNTIES...
At 832 PM CDT, severe thunderstorms were located along a line
extending from near Chester to near Colton to near Crooks, moving
southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 8:20 PM CDT, 3 to 4 inch
broken branches were reported in Madison.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Sioux Falls and Crooks around 835 PM CDT.
Baltic around 840 PM CDT.
Dell Rapids around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4407 9673 4368 9662 4350 9666 4373 9718
4399 9718 4418 9720
TIME...MOT...LOC 0132Z 304DEG 43KT 4394 9690 4380 9686 4362 9684
HAIL...1.00IN
WIND...60MPH
$$
JM199
WWUS53 KFSD 290146
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
846 PM CDT Sun Jul 28 2019
SDC079-087-099-101-290153-
/O.EXP.KFSD.SV.W.0095.000000T0000Z-190729T0145Z/
Moody SD-Lake SD-Minnehaha SD-McCook SD-
846 PM CDT Sun Jul 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOODY...EASTERN
LAKE...CENTRAL MINNEHAHA AND NORTHEASTERN MCCOOK COUNTIES WILL EXPIRE
AT 845 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and east central South Dakota.
Remember, a Severe Thunderstorm Warnings still remain in effect for
southwestern of Minnehaha county until 900 PM CDT. A warning remains
in effect for portions of Minnehaha and Moody counties in South
Dakota, Lyon county in Iowa, and Pipestone and Rock counties in
Minnesota until 915 PM CDT.
LAT...LON 4407 9673 4368 9662 4350 9666 4373 9718
4399 9718 4418 9720
TIME...MOT...LOC 0143Z 304DEG 43KT 4387 9677 4373 9673 4355 9671
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:32 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 28, 5:32 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 532 PM CDT Sun Jul 28 2019 .SHORT TERM...(This Evening through Monday) Issued at 208 PM CDT Sun Jul 28 2019 A line of showers and thunderstorms will continue to slowly move eastward across the area this afternoon, with damp conditions area- wide. A few of the stronger storms have had heavy rain, small hail, and frequent lightning, and these are likely the main threats with this line as it progresses southeast into southwest Minnesota and northwest Iowa this afternoon. Rainfall amounts of 0.5 to 1 inch are likely as these storms pass through. Later this evening, a secondary boundary associated with the cold front looks to plunge southward across southeast South Dakota. Given clearing ahead of this feature, enhanced CAPE may support strong outflow wind gusts with this secondary wave during the evening hours. In the wake of the evening thunderstorms, overnight winds will turn to northwesterly as a much drier Canadian air mass moves in the region. With clearing skies and recent rain, patchy fog is not out of the question for Monday morning, but overall density and coverage looks marginal given the steady dry northwest winds above the boundary layer. Monday will be a much cooler and drier day, with high temperatures in the upper 70s and dew points in the upper 50s. Mostly clear skies will allow for plenty of sun, and light northwesterly surface winds continue. .LONG TERM...(Monday Night through Sunday) Issued at 208 PM CDT Sun Jul 28 2019 The upper-level ridge over the southwest CONUS will strengthen slightly on Tuesday. A subtropical jet streak at the crest of the ridge will provide enough lift to support showers in south central South Dakota, where elevated moisture begins nudging into the area, despite the slow-to-exit surface high pressure. Rainfall amounts look pretty light with this system, with under a quarter inch for most. Wednesday and much of Thursday are characterized by dry conditions with a slight warming trend in temperatures. Quiet northwest upper level flow keeps any major shortwaves out of the area as a strong surface high pressure lingers over the Great Lakes. Thursday into Friday will be the next wet period. A trough moves eastward off the central Rockies; ahead of this wave southerly winds usher Gulf moisture northward up the Plains. This system clears the area for next weekend, bringing overall drier conditions. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 527 PM CDT Sun Jul 28 2019 A line of thunderstorms are expected to slide across portions of the area through the evening hours, possibly producing gusty winds and large hail. KHON will see the greatest threat of being impacted by these storms, with a lesser chance at KFSD and KSUX. Drier air will then move in behind the system, with northwesterly winds gusting to near 20 kts on Monday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...JM
Hazardous weather outlook, Jul 28, 5:08 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 508 PM CDT Sun Jul 28 2019 SDZ038-039-050-052>055-057>061-063>066-068-069-292215- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 508 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A line of strong thunderstorms is forecast to move through the region this evening. Lightning, brief heavy rain, and wind gusts to 60 mph would likely be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-292215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 508 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 7:01 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 2 NNW HURON 44.38N 98.23W
07/28/2019 M62 MPH BEADLE SD ASOS
ASOS STATION KHON HURON REGIONAL AIRPORT.
&&Local storm report, Jul 28, 7:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 3 NNE MITCHELL 43.77N 98.02W
07/28/2019 M63 MPH DAVISON SD AWOS
AWOS STATION KMHE MITCHELL MUNICIPAL
AIRPORT.
&&Local storm report, Jul 28, 8:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST 3 NNE MITCHELL 43.77N 98.02W
07/28/2019 M63 MPH DAVISON SD AWOS
WIND GUSTS OF 60-63 MPH CONTINUED FOR 3
MINUTES. AWOS STATION KMHE MITCHELL
MUNICIPAL AIRPORT.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 47 min |
| Jul 28, 7:31 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison, Jerauld, Sanborn | 44 min |
| Jul 28, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, Lake, McCook, Miner and 2 more | 43 min |
| Jul 28, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas | 48 min |
| Jul 28, 8:21 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, Lincoln, McCook, Minnehaha and 1 more | 39 min |
| Jul 28, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 37 min |
| Jul 28, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 39 min |
| Jul 28, 8:54 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.